Potential safety risks among methadone maintenance treatment (MMT) patients have been identified by Boston Medical Center (BMC) researchers. They believe that these arise from the quantity and accuracy of medical record documentation. Improved communication and coordination among substance use treatment and medical providers could mitigate and manage the potential adverse effects of methadone and interacting medications. The BMC study appears in the July issue of Journal of General Internal Medicine.
MMT is a chronic therapy for opioid dependence, a chronic relapsing disease that often requires lifelong treatment. MMT typically is provided separately from medical care. Ideally, when patients in MMT engage in outpatient or inpatient medical care, treating physicians are aware of MMT and document both methadone on the medication list and opioid dependence on the medical problem list. When this is not done, there is a chance for medication-methadone interactions, which could potentially contribute to clinically significant adverse events, including cardiac arrhythmias, overdoses and decreased cognitive function.
BMC researchers aimed to identify potential patient safety risks among MMT patients engaged in medical care by evaluating the frequency that opioid dependence and MMT documentation were missing in medical records and characterizing potential medication-methadone interactions.The researchers found documentation of opioid dependence diagnosis was missing from the medical record in 30 percent of subjects; documentation of MMT was missing from either the last discharge summary or last primary care note in 11 percent of subjects; among subjects seen by a primary care doctor, documentation of MMT was missing in 7 percent; among subjects discharged from the inpatient hospital, documentation of MMT was missing in 10 percent. Sixty-nine percent of the study subjects were taking at least one medication that potentially interacted with methadone and 19 percent were taking three or more potentially interacting medications.